Mississippi, 2010

Hail and Damaging Winds in Mississippi, August 2 to 3, 2010

August 2 to 3, 2010 · NWS JAN · 20 events in 12 counties and zones

Scattered showers and thunderstorms developed during the afternoon and evening hours of the 2nd and 3rd. Some of the storms produced wind damage as this activity occurred in triple digit heat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$139,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered showers and thunderstorms developed during the afternoon and evening hours of the 2nd and 3rd. Some of the storms produced wind damage as this activity occurred in triple digit heat. Some lightning damage was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 2, 2:28 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 2, 2:28 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CDT MON AUG 2 2010

...DANGEROUS HEAT STRESS EXPECTED ACROSS THE REGION THE NEXT FEW
DAYS WITH RECORD HIGH TEMPERATURES POSSIBLE...

.SHORT TERM...VERY HOT EPISODE IN PROGRESS ACROSS THE REGION. HAVE
SEEN HIGHS IN EXCESS OF 100 DEGREES ACROSS MOST OF THE AREA.
UPGRADED THE ENTIRE FORECAST AREA TO AN EXTREME HEAT WARNING AS HEAT
INDEX VALUES HAVE BEEN RUNNING WELL ABOVE 110 DEGREES FOR SEVERAL
HOURS THIS AFTERNOON...HEAT INDEX VALUES AS HIGH AS 117 HAVE
OCCURRED AT GWO. MODELS ARE INDICATING SURFACE DEWPOINTS EQUAL TO OR
ABOVE THOSE OF THIS AFTERNOON FOR TUESDAY SO...WITH CONTINUED VERY
HOT TEMPERATURES...EXPECT THESE CONDITIONS AGAIN TOMORROW.

MODELS HAVE BEEN TRYING TO BREAK THE EFFECTS OF RIDGING LATER THIS
WEEK...SUGGESTING INCREASING POPS A FEW DAYS OUT EACH DAY.
HOWEVER...EACH DAY THEY'VE ALSO PUSHED THE BETTER POTENTIAL FOR
PRECIP BACK A DAY. WITH UPPER RIDGING HOLDING SO STRONG THROUGH THE
REST OF THE WEEK...AM WARY OF FORECASTING END OF STRONG RIDGING
UNTIL WE CAN BETTER SEE THE WHITES OF ITS EYES. THE HIGH CENTER
EDGES SLIGHTLY WWD LATER THIS WEEK BUT HIGH HEIGHTS AND VERY WARM
500 MB TEMPS REMAIN IN PLACE.

850 MB TEMPS EITHER INCREASE WRN ZONES FOR TOMORROW OR REMAIN AS
WARM AS TODAY WITH CONTINUING ANTICYCLONIC FLOW. 925/850MB
WINDS/MOISTURE FIELDS SUGGEST AN INCREASE IN SEA BREEZE ACTIVITY.
LOOKING AT COVERAGE UPSTREAM TODAY...WILL KEEP SCT POPS FOR SERN
ZONES AND MAINTAIN ISOLATED CONVECTION ELSEWHERE FOR TOMORROW. CUT
POPS SLIGHTLY FOR TUE NIGHT SINCE MID/UPPER RIDGING SHOULD DICTATE A
MORE DIURNAL TREND TO SHOWER/TSTM ACTIVITY.

WEAK 850 MB CONVERGENCE IS FORECAST...MAINLY FOR ERN ZONES...BY WED
AFTERNOON WITH A SLIGHT TENDENCY FOR COOLER TEMPS AT 925/850 MB.
THIS MAY MEAN A BREAK FOR SRN ZONES FROM EXTREMELY HOT HEAT INDEX
CONDITIONS BUT AREAS N OF THE I-20 CORRIDOR COULD SEE CONDITIONS
SIMILAR TO TODAY AT LEAST THROUGH WEDNESDAY...IF NOT LONGER.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...THE UPPER PATTERN BEGINS TO
CHANGE SLIGHTLY IN THE LONG TERM PORTION OF THE FORECAST. THERE IS
SOME POTENTIAL RELIEF IN THE FORM OF RAIN CHANCES.

WITH THE RIDGE SLOWLY BREAKING DOWN...AND ABUNDANT MOISTURE OVER THE
AREA...WE SHOULD BE ABLE TO SEE SOME ISOLATED TO PERHAPS SCATTERED
CONVECTION THURSDAY OVER THE AREA. TEMPS WILL STILL BE WARM AND INTO
THE UPPER 90S TO NEAR 100. THERE DOES NOT LOOK TO BE A REAL STRONG
IMPETUS FOR CONVECTION...BUT THINK THAT THE HOT TEMPS AND MOISTURE
SHOULD BE ENOUGH TO GET SOME STORMS GOING.

HEADING INTO THE LATTER HALF OF THE WEEK...MODELS ARE GETTING IN
BETTER AGREEMENT OF AN UPPER TROUGH/LOW OVER CENTRAL CANADA
DEVELOPING AND BEGINNING TO DIG FURTHER SOUTH. WHILE THIS OCCURS THE
UPPER RIDGE CONTINUES TO RETROGRADE TO THE WEST WITH ANOTHER RIDGE
FURTHER EAST OVER THE ATLANTIC. AS THE LOW MOVES TO THE EAST....THIS
SHOULD SEND A FRONT TOWARD THE REGION AND INTO SOME PORTIONS OF THE
CWA BY FRIDAY INTO THE WEEKEND. THE GFS WANTS TO SEND THE FROPA A
LITTLE QUICKER AND FURTHER SOUTH ACROSS THE ENTIRE CWA BEFORE
HANGING IT UP NEAR THE HIGHWAY 84 CORRIDOR. THE ECMWF IS A LITTLE
SLOWER AND STALLS THE BOUNDARY FURTHER TO NORTH...AROUND INTERSTATE
20. WILL TRY TO LEAN A LITTLE CLOSER TO THE ECWMF BUT REGARDLESS
THIS WILL INCREASE OUR RAIN CHANCES FRIDAY GOING INTO THE WEEKEND.
IN ADDITION...THIS WILL ALSO LEAD TO SLIGHTLY COOLER TEMPS...BUT
STILL IN THE MID TO UPPER 90S. DEPENDING ON HOW FAR SOUTH THE
BOUNDARY MAKES IT...THERE IS THE CHANCE FOR SOME SLIGHTLY DRIER AIR
FILTERING IN BEHIND IT. THAT BEING SAID...HOWEVER HOT WE END UP
GETTING DURING THE WEEKEND...HEAT INDICES MAY NOT REACH UNBEARABLE
VALUES.

HEADING INTO THE BEGINNING OF NEXT WEEK...IT LOOKS LIKE THE UPPER
RIDGE WILL ONCE AGAIN SLOWLY EXPAND EASTWARD FROM TEXAS ACROSS THE
REGION. HOWEVER...WITH LOWER HEIGHTS AND EXPECTED SOIL
MOISTURE...TEMPS SHOULD BE KEPT AT BAY. ONE ADDITIONAL NOTE ABOUT
THE POTENTIAL PATTERN CHANGE....IF IT ENDS UP PANNING OUT...THIS
WOULD BE GOOD NEWS FOR ANY POTENTIAL TROPICAL DEVELOPMENT IN THE
ATLANTIC THROUGH NEXT WEEK AS THE WEAKNESS IN THE RIDGE WOULD OCCUR
FURTHER EAST INTO THE ATLANTIC. THIS WOULD FAVOR ANY STORM EITHER
RECURVING(ESPECIALLY WITH AN APPROACHING TROUGH) OR LANDFALL ON THE
EAST COAST...WHICH IS BETTER NEWS FOR GULF COAST RESIDENTS AND
INTERESTS WORKING WITH THE OIL SPILL. CURRENT GFS AND ECMWF ALSO
SUPPORT THIS SCENARIO BUT IS DEFINITELY SOMETHING TO KEEP AN EYE ON
HEADING INTO THE MIDDLE OF NEXT WEEK. /28/

&&

.CLIMATE...VERY HOT CONDITIONS WILL CONTINUE ACROSS THE REGION FOR A
FEW MORE DAYS. A FEW RECORD HIGH WERE BROKEN ON SUNDAY WITH
ADDITIONAL RECORDS POSSIBLY FALLING BETWEEN TODAY AND WEDNESDAY.
BELOW IS A TABLE THAT LISTS RECORDS HIGHS AND FORECAST VALUES
THROUGH WEDNESDAY...AUG 4TH.

DATE: 8/3 TUESDAY
   SITE        RECORD      FORECAST
   GLH       103 (1930)       105
   GWO       100 (1987)       104
   HBG        99 (1999)       100
   JAN       103 (1952)       103
   MEI       100 (1954)       101
   TVR        99 (1954)       104

DATE: 8/4 WEDNESDAY
   SITE        RECORD      FORECAST
   GLH       103 (1924)       101
   GWO       102 (1964)       101
   HBG       101 (1951)        98
   JAN       102 (1897)       100
   MEI       101 (1981)        99
   TVR        98 (2006)       100

&&

.AVIATION...HOT WEATHER FLYING CONDS WL CONTINUE FOR THE NEXT FEW
DAYS AS STRONG HI PRES REMAINS OVR THE REGION. SFC WINDS WL REMAIN
LGT THRU THE PERIOD...ACCOMPANIED BY MOSTLY CLR SKIES EXCEPT FOR
AFTN CU FL050-070. ISOLD SHWRS/TS WL BE PSBL THRU THIS AFTN ACROSS
AREAS E OF I-55...AND GUSTY WINDS CAN BE XPCTD INVOF THIS ACTIVITY.
SIGNIFICANT MORNING FG/BR FORMATION IS NOT XPCTD. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       78 103  78 100 /  10  12   8  16
MERIDIAN      75 101  75  99 /   9  12   9  20
VICKSBURG     75 104  76 100 /   6  10   5  14
HATTIESBURG   78 100  78  98 /  11  33  14  29
NATCHEZ       76 101  77  97 /   7  18   8  20
GREENVILLE    78 105  79 101 /   6   7   8  14
GREENWOOD     76 104  78 101 /   8   8  11  15

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT WEDNESDAY FOR MSZ018-019-
     025>066-072>074.

LA...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT WEDNESDAY FOR LAZ007>009-
     015-016-023>026.

AR...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT WEDNESDAY FOR ARZ074-075.

&&
Hazardous weather outlook, Aug 2, 1:25 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT MON AUG 2 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
225 PM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

VERY HOT WEATHER WILL CONTINUE THIS AFTERNOON THROUGH TUESDAY WITH
DAYTIME HEAT INDEX VALUES RANGING FROM 110 TO 116 DEGREES AT MOST
LOCATIONS. HIGHER VALUES WILL BE POSSIBLE...ESPECIALLY OVER THE DELTA
REGION. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE
AREA THROUGH TUESDAY NIGHT. WITH THE STRETCH OF HOT WEATHER
LINGERING...THE EXCESSIVE HEAT WARNING MAY BE EXTENDED.

ISOLATED THUNDERSTORMS CAN BE EXPECTED DURING THE AFTERNOON HOURS
TODAY AND TUESDAY. ONE OR TWO ISOLATED SEVERE STORMS...WITH DAMAGING
WIND GUSTS TO 60 MPH...CAN NOT BE RULED OUT CONSIDERING THE VERY HOT
AIR MASS CURRENTLY IN PLACE.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

HOT WEATHER WILL CONTINUE THROUGH MUCH OF THE WEEK. AFTERNOON HEAT
INDEX VALUES FROM 110 TO 114 DEGREES WILL BE POSSIBLE WEDNESDAY AND
THURSDAY...ESPECIALLY FOR AREAS NORTH OF THE I-20 CORRIDOR. THE
EXCESSIVE HEAT WARNING MAY LATER BE EXTENDED INTO WEDNESDAY AND
THURSDAY FOR SOME AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Special weather statement, Aug 2, 3:57 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
457 PM CDT MON AUG 2 2010

MSZ050-051-022215-
NEWTON MS-SCOTT MS-
457 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER CONEHATTA AT 457 PM CDT...MOVING SOUTH AT 10 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EAST CENTRAL SCOTT AND NORTHWESTERN NEWTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Aug 2, 3:59 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT MON AUG 2 2010

MSZ066-022220-
JONES MS-
459 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER TUCKERS CROSSING AT 459 PM CDT...MOVING SOUTHWEST AT 10
MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Aug 2, 4:35 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT MON AUG 2 2010

MSZ048-049-022255-
HINDS MS-RANKIN MS-
535 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER RICHLAND AT 535 PM CDT...MOVING SOUTHWEST AT 5 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN RANKIN AND SOUTHEASTERN HINDS COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Aug 2, 4:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
536 PM CDT MON AUG 2 2010

MSZ048-054-022255-
HINDS MS-COPIAH MS-
536 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES EAST OF UTICA AT 537 PM CDT...
MOVING SOUTHWEST AT 10 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN COPIAH AND SOUTHWESTERN HINDS COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Aug 2, 4:56 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
556 PM CDT MON AUG 2 2010

MSZ032-037-038-022315-
CHOCTAW MS-ATTALA MS-WINSTON MS-
556 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHEAST OF MCCOOL AT 556 PM
CDT...MOVING SOUTHWEST AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WEST CENTRAL WINSTON...EAST CENTRAL ATTALA AND SOUTH
CENTRAL CHOCTAW COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Aug 2, 4:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
559 PM CDT MON AUG 2 2010

MSZ056-022320-
SMITH MS-
559 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTH OF PINEVILLE AT 559 PM
CDT...MOVING WEST AT 5 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL SMITH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

EEC

The radar

The Jackson/Brandon,MS radar (KDGX), 36 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hinds

When
August 2, 5:10 PM CST
Where
Hinds County, Terry
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.100, -90.300

Trees were blown down across Terry Road.

Thunderstorm Wind, Hinds

When
August 2, 5:15 PM CST
Where
Hinds County, Terry
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.100, -90.300

Six large oak trees were blown down in Terry. Power lines were also reported down in the same area.

Thunderstorm Wind, Copiah

When
August 3, 1:45 PM CST
Where
Copiah County, 2.72 mi SE of Allen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.720, -90.620

A power line was reported down.

Thunderstorm Wind, Choctaw

When
August 3, 2:05 PM CST
Where
Choctaw County, 2.22 mi NW of Weir
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
33.290, -89.310

Some trees were down on power lines. In the same area, a porch was blown off of a house.

Thunderstorm Wind, Webster

When
August 3, 3:08 PM CST
Where
Webster County, 0.58 mi E of Bellefontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.650, -89.310

A few trees, a power line, and a power pole was blown down.

Thunderstorm Wind, Jefferson Davis

When
August 3, 3:20 PM CST
Where
Jefferson Davis County, 4.19 mi N of Mt Carmel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.710, -89.790

Three trees were blown down around Clem.

Thunderstorm Wind, Jefferson Davis

When
August 3, 3:47 PM CST
Where
Jefferson Davis County, 0.91 mi NE of Carson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.540, -89.790

A few power lines were blown down around Carson.

Thunderstorm Wind, Clarke

When
August 3, 4:00 PM CST
Where
Clarke County, 1 mi W of Sable
Measured
40 kt (46 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
32.200, -88.697

One tree was blown down which took out a power pole.

Thunderstorm Wind, Rankin

When
August 3, 4:25 PM CST
Where
Rankin County, 2.06 mi E of Flowood
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.276, -90.085

An 18 wheeler was blown over along Interstate 20.

Thunderstorm Wind, Jasper

When
August 3, 4:26 PM CST
Where
Jasper County, 1.36 mi ENE of Bay Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.980, -89.280

An awning was blown off of the Jasper County Sheriff's Office.

Thunderstorm Wind, Hinds

When
August 3, 4:32 PM CST
Where
Hinds County, 0.59 mi W of Dry Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
32.130, -90.440

A power line was blown down.

Thunderstorm Wind, Jones

When
August 3, 4:35 PM CST
Where
Jones County, 0.91 mi NE of Tuckers
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.630, -89.090

An estimated wind gust of 60 miles per hour was reported.

Thunderstorm Wind, Newton

When
August 3, 4:37 PM CST
Where
Newton County, Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.320, -89.020

A few trees were blown down, with 1 large limb falling on a truck causing some damage.

Thunderstorm Wind, Jones

When
August 3, 4:40 PM CST
Where
Jones County, 1.1 mi W of Sandersville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.778, -89.049

Trees were down along the Norfolk Southern Railroad. Train traffic was backed up to New Orleans due to the blocked railroad.

Thunderstorm Wind, Lauderdale

When
August 3, 5:00 PM CST
Where
Lauderdale County, 0.9 mi SE of Collinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.490, -88.840

Trees and power lines were blown down in the Collinsville area.

Thunderstorm Wind, Jones

When
August 3, 5:05 PM CST
Where
Jones County, 0.59 mi E of Errata
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.770, -89.060

Trees were down and power outages were reported.

Hail, Jones

When
August 3, 5:05 PM CST
Where
Jones County, 1.5 mi SSW of Sandersville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.760, -89.040

Thunderstorm Wind, Jones

When
August 3, 5:10 PM CST
Where
Jones County, 2.38 mi SSE of Errata
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
31.740, -89.050

Trees and power lines were down along Magnolia Road.

Thunderstorm Wind, Forrest

When
August 3, 6:45 PM CST
Where
Forrest County, 1.37 mi ESE of Petal
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.340, -89.250

Four trees were reported down, and there was damage to a gas station roof.

Lightning, Forrest

When
August 3, 6:45 PM CST
Where
Forrest County, 1.37 mi ESE of Petal
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.340, -89.250

Two houses were struck by lightning near Petal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249034, 249035, 249036, 249037, 249038, 249039, 249040, 256958, 249041, 249052, 249044, 249045, 249046, 249047, 249048, 249049, 249050, 249051, 249060, 249062.